Tics are repetitive, sudden movements you make without wanting to make them.
For example, you might repeatedly twitch your nose or your neck, shrug your shoulders, or blink your eyes with more force than most. Some people have vocal tics — sounds like coughing, grunting, or sniffing. These sounds and movements vary in complexity, in intensity, in what causes them, and in how long they’re likely to last.
Tics that happen very often every day and that go on for longer than a year may be part of a tic disorder, such as Tourette syndrome, or they could stem from a recent illness, such as a strep infection.
If you or a child in your care have been diagnosed with attention deficit hyperactivity disorder (ADHD), you may be wondering whether the tics have anything to do with ADHD. Here’s a quick explanation of the connections between the two conditions.
ADHD is a complex disorder with many different symptoms and effects. While ADHD itself doesn’t cause tics, people with ADHD can have a co-occurring tic disorder. It’s also possible to have ADHD and another condition with symptoms that include tics.
Over the years, there has been some concern about whether medications you take for ADHD could cause or worsen tics. Here’s what the research indicates.
ADHD often occurs alongside other disorders and conditions that can cause tics, including:
- Tourette syndrome (TS). Many people diagnosed with TS also experience the symptoms of ADHD. The percentage could be as high as
90 percent. Some studiesshow that for people with TS, tics decline in the teen years. The symptoms of ADHD and OCD may also become less severe in people with TS during adolescence.
- Obsessive compulsive disorder (OCD).
Researchershave found that tics are most common in people whose OCD symptoms involve aggressive compulsions and symmetry behaviors.
- Autism spectrum conditions. Some of the repetitive behaviors
associated with autismare face, body, and voice tics. Around 20 to 50 percentof those with ADHD are also autistic.
These neurodevelopmental conditions affect many of the
Medication side effects
In recent decades, some health professionals have expressed concern about the possibility that certain ADHD medications could cause or worsen tics. A number of studies have examined the side effects of ADHD medications, tracking the number and severity of any tics people experienced while taking them.
Stimulant medications and the chance of tics
The Food and Drug Administration (FDA) has approved certain stimulants to treat ADHD symptoms in children. Right now, the FDA
Nonstimulant medications and the chance of tics
The FDA has approved three nonstimulant medications to treat ADHD in children:
- atomoxetine (Strattera)
- clonidine (Kapvay)
- guanfacine (Intuniv)
Some tics go away on their own or are so mild that you may not want or need to treat them. For others, here are some treatment options to try:
Consider behavioral therapies
Two forms of psychotherapy have been
HR trains you to recognize the feeling that builds up just before a tic, giving you a chance to control the movement or use an alternate movement to release the tension.
In ERP therapy, you work with a therapist to build up resistance in situations that prompt tics.
It’s important to be aware that, while HRT and ERP work well for many people, ADHD can sometimes
Because tics can affect self-esteem and social functioning, it might also be a good idea to explore psychotherapy methods that specifically focus on those areas of mental health.
Talk with a healthcare professional about medication
It’s important to talk with a healthcare professional about the symptoms that disrupt your life most. For some people, ADHD symptoms cause bigger problems than mild tics. For people with severe or complex tics and mild ADHD difficulties, treating tic symptoms effectively might be more important.
Some ADHD medications have a positive effect on tics. If tics don’t respond to your ADHD treatment, it may be necessary to try another medication. It may take time to find out which medications and dosages relieve your symptoms best.
Focus on improving your sleep life
For many people, tics get worse — or at least more frequent — when they’re fatigued. Getting a good night’s sleep can make a difference. This can be especially challenging for people with ADHD, since sleep issues are a hallmark of the condition.
Some ADHD medications can help you fall asleep, or you may want to talk with a healthcare professional about adding
Do what you can to reduce stress and anxiety
Stress and anxiety are
Address trauma recovery
If trauma has been a factor in your life — especially in childhood, when neural pathways are developing — it’s important to find out more on ways to treat the effects of trauma on your mind and body.
Educate your circle
It’s always important to respect the privacy and boundaries of people in your life who have a health condition. In some cases, it may be a good idea with talk with teachers, coaches, other caregivers, and even peers about a tic disorder, especially when tics are likely to be noticeable.
The Tourette Association of America points out that educating people about a tic disorder can help create a supportive environment.
Some tics resolve on their own over a period of weeks or months. If tics are interfering with your sense of well-being or your ability to function at work, school, home, or in your social life, it’s probably time to discuss them with a healthcare professional.
It’s especially important to seek help if you notice that tics are worsening with a new medication or treatment.
ADHD by itself doesn’t cause tics, but many people with ADHD have another disorder that does cause them. Tic disorders, including Tourette syndrome, can co-exist with ADHD. OCD and autism spectrum conditions frequently occur with ADHD, and these conditions can also cause tics and repetitive movements.
Some health professionals have expressed concern about whether ADHD medications might cause or worsen tics, but the evidence indicates that isn’t the case.
If you or a child in your care are experiencing tics and ADHD, it’s important to talk with a healthcare professional so you can get help for any other condition that may be causing this symptom. You may be able to improve your symptoms with medication, more rest, behavior therapies, and a reduction in your stress levels.